Alert archive / Missouri / Flash Flood Warnings in 2019
Flash Flood Warning 57, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 25, 2019, 6:37 PM CDT for Cooper County, Howard County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2019, 6:37 PM CDT (23:37 UTC)
- Expired
- Aug 26, 2019, 12:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cooper County, MO, Howard County, MO
The radar
The Pleasant Hill radar (KEAX), 145 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 9:25 PM CDT | HEAVY RAIN 7.04 | Boonville, MO | REPORTED 1 MILE NORTH OF EXIT 101 ON I-70. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 380 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
428
WGUS53 KEAX 252337
FFWEAX
MOC053-089-260230-
/O.NEW.KEAX.FF.W.0057.190825T2337Z-190826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
637 PM CDT Sun Aug 25 2019
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Southeastern Howard County in central Missouri...
Eastern Cooper County in central Missouri...
* Until 930 PM CDT.
* At 636 PM CDT, emergency management reported heavy rain over the
last 1 to 2 hours across the warned area. Up to three inches of
rain have already fallen. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Boonville, Fayette, New Franklin, Bunceton, Prairie Home, Franklin
and Wooldridge.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes Interstate 70 in Missouri between mile markers 100 and
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3900 9256 3899 9256 3898 9257 3893 9251
3891 9250 3875 9259 3875 9285 3916 9278
3915 9248
$$
Barham1 follow-up statement
889
WGUS53 KEAX 260215
FFWEAX
MOC053-089-260530-
/O.EXT.KEAX.FF.W.0057.000000T0000Z-190826T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
915 PM CDT Sun Aug 25 2019
The National Weather Service in Pleasant Hill has extended the
* Flash Flood Warning for...
Southeastern Howard County in central Missouri...
Eastern Cooper County in central Missouri...
* Until 1230 AM CDT.
* At 914 PM CDT, local law enforcement reported heavy rain across the
warned area. 3 to 5 inches of rain have fallen.
Flash flooding is already occurring.
* Some locations that will experience flooding include...
Boonville, Fayette, New Franklin, Bunceton, Prairie Home, Franklin
and Wooldridge.
Additional rainfall amounts of a quarter to half inch are possible
in the warned area.
This includes Interstate 70 in Missouri between mile markers 100 and
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3900 9256 3899 9256 3898 9257 3893 9251
3891 9250 3875 9259 3875 9285 3916 9278
3915 9248
$$
BarhamWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:43 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 25, 3:43 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 343 PM CDT Sun Aug 25 2019 .Discussion... Issued at 343 PM CDT SUN AUG 25 2019 Moderate to locally heavy rains currently moving through the area as a large-scale upper trough continues to slide east over the lwr Missouri Vly. Radar depiction also suggests a remnant MCV circulation is also providing added lift to support ongoing activity as well. Quick look at Johnson County Stormwatch page shows several locations approaching the 2"/hr mark this past hour, and reports from from the county indicate minor flooding over poor drainage areas. Latest SPC mesoanalysis graphics highlight a PWAT axis of 1.9" extending directly north over the metro this afternoon, which is obviously resulting in very efficient rainfall production over the area. Fortunately, this activity is moving off to the northeast, and heavy rain rates should start coming to an end in the next hour or so across the Metro. After this activity pulls out, mostly dry conditions will then persist through the remainder of the afternoon and early overnight hours, however persistent low stratus may result in light drizzle production during the early morning hours. Forecast soundings from across the area indicate saturated conditions extending up through roughly 8 kft for so early Monday morning, with lift noted in the BUFKIT omega fields. This will likely lead to pockets of light drizzle tomorrow morning with areas of fog also a possibility during the predawn hours. After we get through tonight, attention will then shift to the well-advertised cold front that is expected to begin passing over the region late Monday morning, and the prospects for severe thunderstorm development by late afternoon as boundary runs into an moderately to strongly unstable airmass south and east of I-35. This will be occurring as a band of strong westerlies along the southern periphery of a northern Plains/upper Midwest trough extends south over our region. Fcst models are in excellent agreement that 0-6 km bulk shear values will increase to roughly 50 kts by afternoon, as the mid-level speed max surges into the area. Out ahead of this, mid-level lapse rates will also increase over the region as a surge of remnant EML air from the Desert Southwest and Mexican Plateau extends northeast over the lwr Missouri Vly. Fcst soundings show decent directional turning with height, as low-level winds remain out of the SW and the enhanced westerlies blow out of the WNW. This should lead to 0-1 km SRH values in excess of 100 m2/s2 ahead of the boundary, which may generate enough low-level turning to support isolated tornadoes with cells that are initially discrete in nature. This would most likely occur early in the event's lifecycle as initial storm mode remains discrete before activity congeals into small bowing segments later in the evening. Right now, all forms of severe weather appear possible, with steep lapse rates providing supportive conditions for strong updraft parcel accelerations into the vertical and the likelihood of large hail; while dry air aloft and resultant high DCAPE values ensures strong convective downdrafts will also be a concern. SPC recently upgraded their Day 2 Convective Outlook to an Enhanced Risk for a large part of our area, and considering the strong synoptic support expected from the early season upper trough to our north, the event certainly bears watching as we head into tomorrow. Following the departure of this front and associated cold front, the main story heading into middle to latter stages of the week will be unseasonably cool conditions as Canadian high pressure extends down of the Nation's Heartland. We'll be looking at high temps in the middle to upper 70s on Tuesday and Wednesday, before some warming occurs by late week ahead of the next cold front that is expected to pass later in the week. This feature will likely bring the next chance for rain to the area as it currently appears the boundary will stall somewhere over the lwr Missouri Vly. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1246 PM CDT SUN AUG 25 2019 Light shwr activity persisting across the region this afternoon on the heels of an upper-level disturbance that continues to impact the lwr Missouri Vly. Expect this activity to gradually shift east in the next few hours, with mostly dry conditions then expected for the remainder of the afternoon. Despite the improving precipitation outlook, low clouds will likely be hanging around for the foreseeable future per latest model output and satellite trends. As such, expect IFR at all locations this afternoon, with some potential for improvement up to MVFR by late afternoon. That said, fcst models agree that we'll be heading right back down to IFR later tonight, with -DZ likely by morning. Additionally, fog will also be possible given the very moist atmosphere currently in place. In short, expect long duration aviation impacts through the fcst cycle with thunder chances then expected to increase late tomorrow afternoon as a well-advertised cold front approaches from the northwest. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...32
Hazardous weather outlook, Aug 25, 5:08 AM CDT, 13 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 508 AM CDT Sun Aug 25 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 508 AM CDT Sun Aug 25 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Storms are expected much of today across most of the area. No severe weather is expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of storms is expected Monday afternoon through Monday night. Severe storms are possible with damaging winds, hail, and moderate to heavy rain being the main concerns. Rest of the week should be quiet. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Aug 25, 4:08 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
408 PM CDT Sun Aug 25 2019
MOZ022-029>031-037-038-044-045-054-252200-
Ray MO-Carroll MO-Johnson MO-Lafayette MO-Pettis MO-Henry MO-
Jackson MO-Caldwell MO-Clay MO-
408 PM CDT Sun Aug 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR HENRY...EAST CENTRAL CLAY...
WESTERN PETTIS...RAY...SOUTHWESTERN CARROLL...SOUTH CENTRAL
CALDWELL...LAFAYETTE...NORTHEASTERN JACKSON AND JOHNSON COUNTIES
UNTIL 500 PM CDT...
At 407 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Excelsior Springs to 6 miles south of
Odessa to 6 miles northwest of Clinton. Movement was northeast at 20
mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Warrensburg, Excelsior Springs, Clinton, Oak Grove, Richmond, Odessa,
Higginsville, Lexington, Buckner, Windsor, Knob Noster, Concordia,
Whiteman Air Force Base, Orrick, Wellington, Norborne, Hardin,
Leeton, Calhoun and Deepwater.
This includes Interstate 70 in Missouri between mile markers 29 and
62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3821 9389 3887 9399 3931 9437 3959 9392
3909 9350 3894 9350 3894 9348 3851 9341
3851 9352 3821 9352 3821 9354 3822 9356
3821 9357 3820 9356
TIME...MOT...LOC 2107Z 239DEG 20KT 3929 9424 3891 9392 3844 9385
BarhamLocal storm report, Aug 25, 4:27 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
427 PM CDT SUN AUG 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG 2 W PLEASANT HILL 38.79N 94.31W
08/25/2019 CASS MO PUBLIC
ROOF BLOWN OFF OF A POLE BARN. ROTTEN TREE
DOWN. NWS SURVEY COMPLETED WITH ESTIMATED 75
MPH WINDS.
&&Special weather statement, Aug 25, 5:03 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
503 PM CDT Sun Aug 25 2019
MOZ039-044-045-054-252245-
Johnson MO-Saline MO-Pettis MO-Henry MO-
503 PM CDT Sun Aug 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...WESTERN
PETTIS...SOUTHWESTERN SALINE AND SOUTHEASTERN JOHNSON COUNTIES UNTIL
545 PM CDT...
At 503 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Knob Noster to near Whiteman Afb to near
Calhoun. Movement was northeast at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Windsor, Knob Noster, Sweet Springs, Whiteman Air Force Base, La
Monte, Green Ridge, Calhoun, Houstonia, Whiteman Afb and Truman Lake.
This includes Interstate 70 in Missouri between mile markers 66 and
71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3859 9364 3883 9367 3904 9333 3851 9330
3851 9351 3836 9352 3832 9365
TIME...MOT...LOC 2203Z 237DEG 16KT 3883 9360 3865 9359 3845 9358
BarhamThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 2:19 PM CDT | Areal Flood Advisory | EAX | Platte | 3 hr |
| Aug 25, 2:41 PM CDT | Areal Flood Advisory | EAX | Cass, Clay, Jackson | 3 hr |
| Aug 25, 4:08 PM CDT | Special Weather Statement | EAX | Henry, Johnson, Lafayette, Ray | 52 min |
| Aug 25, 5:03 PM CDT | Special Weather Statement | EAX | Pettis | 42 min |
| Aug 25, 5:45 PM CDT | Areal Flood Advisory | EAX | Cooper, Howard | 5 hr |
Nearby
Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.